Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 23, 2020, 1:45 PM EDT for Salem County, New Jersey; New Castle County, Delaware; Cecil County, Maryland. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 1:45 PM EDT (17:45 UTC)
- Expired
- Aug 23, 2020, 2:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties New Castle County, DE, Cecil County, MD, Salem County, NJ
The radar
The Dover AFB radar (KDOX), 89 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
032
WWUS81 KPHI 231745
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
145 PM EDT Sun Aug 23 2020
DEZ001-MDZ008-NJZ016-017-231845-
New Castle-Cecil-Salem-Gloucester-
145 PM EDT Sun Aug 23 2020
...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN
NEW CASTLE... NORTHEASTERN CECIL...NORTHWESTERN SALEM AND WEST
CENTRAL GLOUCESTER COUNTIES...
At 141 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Beckett to Bear to near Bel
Air South. The storms were slowly drifting to the southeast.
Areas of heavy rainfall were occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning was occurring with these
storms. Lightning can strike 15 miles away from a thunderstorm. If
you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.
Locations impacted include...
Wilmington, Newark, Elkton, Pennsville, Carneys Point, New Castle,
Penns Grove, Salem, North East, Woodstown, Alloway, Quinton,
Swedesboro, Delaware City, Charlestown, Newport, Barksdale, Glasgow,
Bear and Port Penn.
This includes the following highways...
New Jersey Turnpike between exits 1 and 2.
Interstate 95 in Delaware between mile markers 0 and 12.
Interstate 95 in Maryland between mile markers 91 and 109.
Interstate 295 in New Jersey between mile markers 0 and 9.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3977 7528 3958 7520 3944 7600 3946 7601
3952 7598 3955 7603 3955 7608 3962 7614
TIME...MOT...LOC 1741Z 341DEG 4KT 3970 7538 3963 7569 3955 7626
$$
KruzdloWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 23, 12:24 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 23, 12:24 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1224 PM EDT Sun Aug 23 2020 .SYNOPSIS... A short wave is forecast to lift slowly northward today as a surface trough is expected to settle in our region on Monday. A cold front is anticipated to approach from the northwest on Tuesday potentially bringing strong storms Tuesday afternoon and it should pass through on Tuesday night. The boundary is expected to lift back to the north on Wednesday and Thursday. The remnants of tropical system Laura may impact our weather towards the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Scattered showers and thunderstorms extended from Cecil County, Maryland and Chester County, Pennsylvania eastward to Atlantic County in New Jersey at midday. The precipitation will continue to drift northeastward this afternoon. There is abundant low level moisture available, so locally heavy downpours are likely. We already received a report of 1.7 inches of rain from Vineland. Today's high temperatures should favor the 80s with a light south to southwest wind. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... Scattered showers/storms will linger likely linger into the evening, especially over SE PA and adjacent portions of southern NJ, before diminishing by the overnight hours. Considerable cloud cover should persist though and there could be some low stratus developing once again. A southwesterly surface flow will bring very warm and humid conditions for Monday. High temperatures are expected to be near 90 degrees in much of our region with dew points around 70. Scattered showers and thunderstorms are anticipated during the afternoon and early evening in advance of the next short wave trough. However once again, significant severe weather is not expected. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... An upper level shortwave trough will be passing through the region Monday night into Tuesday morning which may provide some slight chances for showers. However the more significant chance will be on Tuesday as a strong convective complex is expected to develop over the Great Lakes region and start tracking towards the southwest. The convective complex will advance ahead of a cold front that should reach the Mid Atlantic Tuesday afternoon. The deep layer shear is quite strong with the system and with southerly flow bringing in a warm and unstable airmass ahead of the frontal system their is some potential for strong to severe storms to impact the region. SPC has most of the region current in a Day 4 Slight risk. With the deep shear vectors setting up orthogonal to the line, decent mid level lapse rates, and quite a bit of surface based instability ahead of the convective line, I anticipate the primary severe threat to be damaging winds. Small hail certainly can't be ruled out nor can heavy rainfall but with the mean wind in the steering flow in excess of 40kts I suspect that we'll see forward propagating storms that are quickly moving through the region. As such, I've gone ahead and started to use some enhanced wording the forecast to indicate the potential for gusty winds at a minimum with damaging winds being a real possibility. Behind the frontal system Tuesday expect a drier airmass to move in briefly on Wednesday before more southerly return flow sets up Thursday and we return to heat and humidity. Heading into the weekend there is still quite a bit of uncertainty in what will occur as the long term guidance still indicated we'll be in an active period with showers and thunderstorms possible as the remnants of Laura potentially impact the region. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This afternoon...Generally VFR. Scattered showers and thunderstorms. The thunderstorms will bring localized MVFR/IFR conditions and a period of moderate to heavy rainfall. South to southwest wind 5 to 10 knots. Medium confidence. Tonight...Mainly VFR. Local visibility restrictions are possible after midnight. Southwest wind 8 knots or less. Medium to high confidence. Monday...Mainly VFR. A chance of afternoon showers and thunderstorms. Southwest to west wind 5 to 10 knots. Medium to high confidence. Outlook... Monday night...Mainly VFR. A chance of evening showers and thunderstorms. Local visibility restrictions are possible after midnight. Southwest to west wind 8 knots or less. Medium confidence. Tuesday...Mainly VFR. A chance of afternoon showers and thunderstorms. Local reductions in flight conditions and gusty winds will be possible in any of the stronger storms. Southwest to west wind around 10 knots. Medium confidence. Tuesday night...Mainly VFR as showers and thunderstorms start to wane. West to northwest wind 5 to 10 knots. Medium confidence. Wednesday...Mainly VFR. Northwest wind 5 to 10 knots. Medium confidence. Wednesday night...Mainly VFR. Variable wind 6 knots or less. Medium confidence. Thursday...Mainly VFR. Southwest wind around 10 knots. Medium confidence. && .MARINE... This afternoon through Monday...Conditions are expected to remain below Small Craft Advisory levels, although winds could gust 15 to 20 knots at times. There is a chance of showers and thunderstorms, especially into this evening. Outlook... Monday night through Friday...No marine headline are anticipated through Thursday. Waves up to 4 feet on the offshore Atlantic Waters through Wednesday decreasing to 2 to 4 feet Thursday. Generally offshore flow expected. Seas are expected to build heading into the weekend and SCA's may become necessary for the Atlantic waters Friday. Rip currents... Southerly to southwesterly winds around 10 mph will continue through Monday, and wave heights in the surf zone are forecast to remain around 2 feet. As a result, a low risk for the development of dangerous rip currents continues through Monday. However, longer-period swell may develop Monday afternoon, which may increase the risk for rip currents somewhat. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Deal Near Term...Iovino Short Term...Fitzsimmons/Robertson Long Term...Deal Aviation...Deal/Fitzsimmons/Iovino Marine...Deal/Fitzsimmons
Hazardous weather outlook, Aug 23, 3:37 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 337 AM EDT Sun Aug 23 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-240745- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 337 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms are anticipated to move through the region on Tuesday. Some of these storms could become strong to severe with the most likely threat being isolated swaths of damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-240745- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 337 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-240745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Deal
In the hours before
Special weather statement, Aug 23, 11:30 AM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1130 AM EDT Sun Aug 23 2020
NJZ016>018-021>025-231600-
Coastal Atlantic-Salem-Cumberland-Camden-Atlantic-Atlantic Coastal
Cape May-Cape May-Gloucester-
1130 AM EDT Sun Aug 23 2020
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
ATLANTIC...NORTHEASTERN CUMBERLAND...EAST CENTRAL
SALEM...SOUTHEASTERN CAMDEN...SOUTHEASTERN GLOUCESTER AND
NORTHEASTERN CAPE MAY COUNTIES...
At 1128 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Franklinville to near Vineland to
near Seaville. Movement was northeast at 10 mph.
Areas of heavy rainfall is occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.
Locations impacted include...
Vineland, Atlantic City, Ocean City, Cumberland, Pleasantville,
Glassboro, Hammonton, Somers Point, Ventnor City, Brigantine, Pitman,
Northfield, Absecon, Clayton, Berlin, Margate City, Buena, Egg Harbor
City, Weymouth and Woodbine.
This includes the following highways...
Garden State Parkway between mile markers 18 and 49.
Atlantic City Expressway between mile markers 0 and 42.
LAT...LON 3927 7423 3912 7466 3948 7507 3967 7525
3982 7491 3978 7489 3979 7481 3970 7468
3963 7465 3962 7461 3956 7449 3956 7445
3954 7444 3956 7444 3956 7442 3938 7412
TIME...MOT...LOC 1528Z 250DEG 15KT 3963 7513 3951 7500 3925 7470
RobertsonSpecial weather statement, Aug 23, 12:21 PM EDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1221 PM EDT Sun Aug 23 2020 NJZ016>018-021-022-024-025-027-231730- Coastal Atlantic-Salem-Cumberland-Camden-Atlantic-Atlantic Coastal Cape May-Gloucester-Southeastern Burlington- 1221 PM EDT Sun Aug 23 2020 ...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT ATLANTIC...NORTHEASTERN CUMBERLAND...EAST CENTRAL SALEM...SOUTHERN CAMDEN AND SOUTHERN GLOUCESTER COUNTIES... At 1217 PM EDT, radar indicated thunderstorms were located along a line extending from near Franklinville to near Vineland to near Seaville. Movement was northeast at 10 mph. Areas of heavy rainfall were occurring with these showers and storms...and may cause ponding on roadways and poor drainage areas. Do not drive your vehicle through flooded roadways. Occasional cloud to ground lightning was occurring with these storms. Lightning can strike 15 miles away from a thunderstorm. If you see lightning or hear thunder seek a safe shelter inside a building or vehicle. Locations impacted include... Vineland, Atlantic City, Ocean City, Pleasantville, Glassboro, Lindenwold, Hammonton, Somers Point, Ventnor City, Brigantine, Pitman, Northfield, Absecon, Clayton, Margate City, Buena, Egg Harbor City, Woodstown, Weymouth and Estell Manor. This includes the following highways... Garden State Parkway between mile markers 28 and 49. Atlantic City Expressway between mile markers 0 and 44. LAT...LON 3943 7418 3924 7453 3965 7544 3981 7502 TIME...MOT...LOC 1617Z 246DEG 10KT 3968 7526 3934 7451 Kruzdlo
Special weather statement, Aug 23, 12:59 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1259 PM EDT Sun Aug 23 2020
NJZ017>020-027-PAZ070-071-101>106-231800-
Camden-Southeastern Burlington-Northwestern
Burlington-Ocean-Gloucester-Lower Bucks-Eastern Montgomery-Western
Chester-Philadelphia-Upper Bucks-Western Montgomery-Delaware-Eastern
Chester-
1259 PM EDT Sun Aug 23 2020
...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT
NORTHWESTERN OCEAN... CAMDEN...NORTHEASTERN GLOUCESTER...NORTHERN
BURLINGTON... MONTGOMERY...SOUTHERN BUCKS...NORTHEASTERN
CHESTER...PHILADELPHIA AND DELAWARE COUNTIES...
At 1257 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from Trappe to Medford. Movement was
northeast at 15 mph.
Areas of heavy rainfall were occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning was occurring with these
storms. Lightning can strike 15 miles away from a thunderstorm. If
you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.
Locations impacted include...
Philadelphia, Camden, Gloucester City, Cherry Hill, Bensalem,
Evesham, Mount Laurel, Norristown, Chester, Willingboro, Deptford,
Voorhees, Medford, West Deptford, Lindenwold, Phoenixville, Lansdale,
West Norriton, East Norriton and Lumberton.
This includes the following highways...
New Jersey Turnpike between exits 3 and 7A.
Pennsylvania Turnpike between mile markers 312 and 359.
Northeast Extension between mile markers 21 and 33.
Interstate 95 in Pennsylvania between mile markers 7 and 40.
Interstate 76 in Pennsylvania between mile markers 327 and 351.
Interstate 76 in New Jersey between mile markers 0 and 3.
Interstate 295 in New Jersey between mile markers 18 and 57.
Interstate 676 in Pennsylvania between mile markers 0 and 1.
Interstate 676 in New Jersey between mile markers 0 and 4.
Interstate 476 in Pennsylvania between mile markers 0 and 19.
Atlantic City Expressway between mile markers 36 and 44.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4003 7442 3969 7495 4003 7573 4038 7524
4015 7472 4009 7456 4007 7454
TIME...MOT...LOC 1657Z 227DEG 15KT 4018 7549 3989 7481
KruzdloSpecial weather statement, Aug 23, 1:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
145 PM EDT Sun Aug 23 2020
DEZ001-MDZ008-NJZ016-017-231845-
New Castle-Cecil-Salem-Gloucester-
145 PM EDT Sun Aug 23 2020
...A BROKEN LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN
NEW CASTLE... NORTHEASTERN CECIL...NORTHWESTERN SALEM AND WEST
CENTRAL GLOUCESTER COUNTIES...
At 141 PM EDT, radar indicated showers and thunderstorms were
located along a line extending from near Beckett to Bear to near Bel
Air South. The storms were slowly drifting to the southeast.
Areas of heavy rainfall were occurring with these showers and
storms...and may cause ponding on roadways and poor drainage areas.
Do not drive your vehicle through flooded roadways.
Occasional cloud to ground lightning was occurring with these
storms. Lightning can strike 15 miles away from a thunderstorm. If
you see lightning or hear thunder seek a safe shelter inside a
building or vehicle.
Locations impacted include...
Wilmington, Newark, Elkton, Pennsville, Carneys Point, New Castle,
Penns Grove, Salem, North East, Woodstown, Alloway, Quinton,
Swedesboro, Delaware City, Charlestown, Newport, Barksdale, Glasgow,
Bear and Port Penn.
This includes the following highways...
New Jersey Turnpike between exits 1 and 2.
Interstate 95 in Delaware between mile markers 0 and 12.
Interstate 95 in Maryland between mile markers 91 and 109.
Interstate 295 in New Jersey between mile markers 0 and 9.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3977 7528 3958 7520 3944 7600 3946 7601
3952 7598 3955 7603 3955 7608 3962 7614
TIME...MOT...LOC 1741Z 341DEG 4KT 3970 7538 3963 7569 3955 7626
KruzdloThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:30 AM EDT | Special Weather Statement | PHI | Atlantic | 30 min |
| Aug 23, 12:21 PM EDT | Special Weather Statement | PHI | Atlantic, Gloucester | 69 min |
| Aug 23, 12:59 PM EDT | Special Weather Statement | PHI | Burlington, Camden | 61 min |
| Aug 23, 3:13 PM EDT | Special Weather Statement | PHI | Gloucester | 32 min |
| Aug 23, 3:44 PM EDT | Special Weather Statement | PHI | Salem | 31 min |
| Aug 23, 3:53 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cumberland, Gloucester, Salem | 3 hr |
| Aug 23, 4:10 PM EDT | Special Weather Statement | PHI | Salem | 35 min |
| Aug 23, 4:45 PM EDT | Special Weather Statement | PHI | Cumberland | 30 min |
| Aug 23, 4:53 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland | 52 min |
| Aug 23, 5:18 PM EDT | Special Weather Statement | PHI | Atlantic | 27 min |
| Aug 23, 5:33 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cape May, Cumberland | 57 min |
| Aug 23, 6:00 PM EDT | Special Marine Warning | PHI | 42 min | |
| Aug 23, 2:04 PM EDT | Areal Flood Advisory | PHI | Bucks, Philadelphia | 112 min |
| Aug 23, 2:07 PM EDT | Areal Flood Advisory | PHI | Delaware | 3 hr |
| Aug 23, 2:14 PM EDT | Areal Flood Advisory | PHI | Chester | 3 hr |
| Aug 23, 4:41 PM EDT | Areal Flood Advisory | PHI | Berks, Chester | 5 hr |
| Aug 23, 2:40 PM EDT | Areal Flood Advisory | PHI | Sussex | 3 hr |
| Aug 23, 3:08 PM EDT | Special Weather Statement | PHI | New Castle | 37 min |
| Aug 23, 5:17 PM EDT | Special Weather Statement | PHI | Kent | 28 min |
| Aug 23, 7:58 PM EDT | Severe Thunderstorm Warning | PHI | Kent | 25 min |
Nearby
Special Weather Statements in New Jersey, 2020Special Weather Statements in Delaware, 2020Special Weather Statements in Maryland, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.